Illinois, 2023

Hail in Illinois, July 17, 2023

July 17, 2023 · NWS ILX · 13 events in 4 counties and zones

Two rounds of scattered thunderstorms occurred on July 17th as a cold front moved through central Illinois. The first round of thunderstorms occurred during the early afternoon, and then additional development occurred during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Two rounds of scattered thunderstorms occurred on July 17th as a cold front moved through central Illinois. The first round of thunderstorms occurred during the early afternoon, and then additional development occurred during the evening. Both rounds of thunderstorms produced large hail, primarily near or just south of the I-72 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 17, 11:39 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 17, 11:39 AM CST, 1 hour 8 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
1239 PM CDT Mon Jul 17 2023

.SYNOPSIS...
Issued at 1236 PM CDT Mon Jul 17 2023

Scattered thunderstorms will develop ahead of a slow-moving cold
front this afternoon. A few of the storms could become strong
along and south of I-70...producing gusty winds and hail. High
temperatures will range from the upper 70s northwest of the
Illinois River around Galesburg...to the middle 80s south of I-70.

&&

.SHORT TERM... (Today and Tonight)
Issued at 321 AM CDT Mon Jul 17 2023

A large cluster of convection has developed across eastern
Missouri into southern Illinois early this morning. While the main
area of storms is dropping southeastward and will not impact the
KILX CWA, additional scattered cells are forming N/NE of the Saint
Louis metro and some of these are expected to track into locations
south of I-70 over the next couple of hours. Further north, the
remainder of central Illinois will remain dry until a cold front
currently extending from near Milwaukee to just north of Kansas
City settles southward and triggers widely scattered convection
later this morning into the afternoon. As has been noted by the
past several model runs, it appears storms will become most
numerous south of I-72 this afternoon. The pre-frontal environment
will become moderately unstable with HREF ensemble mean CAPEs
reaching 2000-2500J/kg. In addition, 0-6km bulk shear values will
increase to around 40kt. These parameters will likely support a
few strong storms capable of producing gusty winds and marginally
severe hail...especially along/south of I-70 from mid-afternoon
into the early evening. After a few lingering showers/storms
across the SE CWA this evening, cooler/drier conditions will
filter southward overnight. High temperatures today will mostly be
in the lower to middle 80s, while lows tonight dip into the upper
50s and lower 60s.

Barnes

.LONG TERM... (Tuesday through Sunday)
Issued at 321 AM CDT Mon Jul 17 2023

The next chance for rain will materialize Tuesday/Tuesday night
as baroclinic zone extending from northeast Kansas into western
Kentucky energizes. Scattered showers/storms will develop along
and north of the boundary during the day Tuesday: however, a more
significant rain event will likely unfold Tuesday night. NAM shows
a vigorous 50kt 850mb nocturnal jet oriented from Oklahoma to
southern Illinois, which will help transport copious amounts of
moisture northward. Precipitable water values reach 2.50 south of
I-70 overnight, which would be record values for the date. Given
favorable synoptic set-up and impressive moisture flow, have
focused likely to categorical PoPs along/south of a Rushville...to
Decatur...to Mattoon line Tuesday night. Current projections suggest
rainfall across this area will range from 1 to 2 inches, which
could pose a flash flooding risk. There is still some uncertainty
as to exactly where the heavy rainfall axis will set up: however,
NAM/GFS/ECMWF all favor the S/SE CWA. The GEM remains the odd
model out with a much further north solution and has been
disregarded for this forecast package.

After morning showers/storms across the E/SE push into the Ohio
River Valley, mostly dry conditions are expected Wednesday
afternoon and night. Another cold front will drop southward
through central Illinois on Thursday, possibly triggering a few
more thunderstorms. After that, drier weather will arrive by the
end of the week as high pressure takes control.

Barnes

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1239 PM CDT Mon Jul 17 2023

Wildfire smoke will remain present for the time being, but near
surface smoke will start to clear out by later tonight. Visbys have
already shown signs of improvement this morning with all sites
reporting 6SM or higher as of 17Z. Scattered thunderstorms over west-
central IL early this afternoon will spread east/southeast along a
cold front, possibly clipping TAF sites near/south of I-72 (KSPI,
KDEC, KCMI). West-northwest winds below 12 kts will become light
overnight, gradually veering to a southerly direction by midday
Tuesday.

NMA

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jul 17, 5:33 AM CST, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
633 AM CDT Mon Jul 17 2023

ILZ027>031-037-038-045-046-181100-
Knox-Stark-Peoria-Marshall-Woodford-Tazewell-McLean-Champaign-
Vermilion-
633 AM CDT Mon Jul 17 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Today and tonight.

Smoke from Canadian wildfires will persist across the area
today, resulting in poor air quality.

Isolated thunderstorms may develop this afternoon as a cold front
drops through the area. However, severe weather is not expected at
this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered thunderstorms will remain possible Tuesday
night through Wednesday morning. At this point, severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ036-040>044-047>057-061-181100-
Fulton-Schuyler-Mason-Logan-De Witt-Piatt-Cass-Menard-Scott-Morgan-
Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
633 AM CDT Mon Jul 17 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Today and tonight.

Smoke from Canadian wildfires will persist across the area
today, resulting in poor air quality.

Isolated to scattered thunderstorms should develop this afternoon as
a cold front drops through the area. However, severe weather is not
expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms will remain possible Tuesday night through
Wednesday morning. Some of these storms could be strong to severe
Tuesday night. Isolated damaging winds up to 60 mph and hail up to
one inch could occur with some of the stronger storms.

In addition, the potential exists for these storms to move over the
same location with heavy rainfall. This could lead to flash flooding
Tuesday night. It is still too early to pinpoint the axis of
heaviest rainfall, but current projections suggest it will be along
and south of a Rushville...to Springfield...to Robinson line. Stay
tuned to later forecasts for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ062-063-066>068-071>073-181100-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
633 AM CDT Mon Jul 17 2023

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Today and tonight.

Smoke from Canadian wildfires will persist across the area
today, resulting in poor air quality.

Scattered thunderstorms should develop this afternoon as a cold
front drops through the area. Some of the stronger storms could
produce damaging winds up to 60 mph and hail up to one inch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms will remain possible Tuesday night through
Wednesday morning. Some of these storms could be strong to severe
Tuesday night. Isolated damaging winds up to 60 mph and hail up to
one inch could occur with some of the stronger storms.

In addition, the potential exists for these storms to move over the
same location with heavy rainfall. This could lead to flash flooding
Tuesday night. It is still too early to pinpoint the axis of
heaviest rainfall, but current projections suggest it will be along
and south of a Rushville...to Springfield...to Robinson line. Stay
tuned to later forecasts for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Auten

The radar

The St Louis radar (KLSX), 106 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Scott

When
July 17, 12:47 PM CST to 12:52 PM CST
Where
Scott County, 0.72 mi NE of Winchester
Measured
0.88 in hail
Reported by
Public
Coordinates
39.638, -90.461

Hail, Vermilion

When
July 17, 1:25 PM CST to 1:30 PM CST
Where
Vermilion County, 1.26 mi WNW of Armstrong
Measured
0.88 in hail
Reported by
Public
Coordinates
40.310, -87.890

Hail, Vermilion

When
July 17, 2:00 PM CST to 2:05 PM CST
Where
Vermilion County, 0.87 mi SW of Bismarck
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.260, -87.610

Hail, Vermilion

When
July 17, 2:03 PM CST to 2:08 PM CST
Where
Vermilion County, 1.73 mi WNW of (Dnv)vermlion Apt Da
Measured
1.25 in hail
Reported by
Public
Coordinates
40.210, -87.630

Hail, Vermilion

When
July 17, 2:10 PM CST to 2:15 PM CST
Where
Vermilion County, 1.74 mi NW of Newell
Measured
2 in hail
Reported by
Public
Coordinates
40.190, -87.640

Hail, Sangamon

When
July 17, 5:32 PM CST to 5:37 PM CST
Where
Sangamon County, 0.87 mi NW of Auburn
Measured
1 in hail
Reported by
Public
Coordinates
39.590, -89.760

Hail, Sangamon

When
July 17, 5:36 PM CST to 5:41 PM CST
Where
Sangamon County, 1.6 mi E of Auburn
Measured
1.25 in hail
Reported by
Public
Coordinates
39.580, -89.720

Hail, Christian

When
July 17, 6:07 PM CST to 6:12 PM CST
Where
Christian County, Taylorville
Measured
1 in hail
Reported by
Public
Coordinates
39.550, -89.300

Hail, Christian

When
July 17, 6:07 PM CST to 6:12 PM CST
Where
Christian County, 0.87 mi NE of Taylorville
Measured
1.5 in hail
Reported by
Public
Coordinates
39.560, -89.290

Hail, Christian

When
July 17, 6:09 PM CST to 6:14 PM CST
Where
Christian County, 0.87 mi NE of City Park
Measured
1.5 in hail
Reported by
Public
Coordinates
39.560, -89.310

Hail, Christian

When
July 17, 6:10 PM CST to 6:15 PM CST
Where
Christian County, 0.53 mi E of City Park
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.550, -89.310

Hail, Christian

When
July 17, 6:13 PM CST to 6:18 PM CST
Where
Christian County, 0.87 mi NE of City Park
Measured
1.5 in hail
Reported by
Public
Coordinates
39.560, -89.310

Hail, Christian

When
July 17, 6:16 PM CST to 6:21 PM CST
Where
Christian County, 1.07 mi E of Hewittsville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.530, -89.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109841, 1109842, 1109843, 1109844, 1109845, 1109846, 1109847, 1109848, 1109849, 1109850, 1109851, 1109852, 1109853.